Alert archive / Montana / Wind Advisories in 2022
Wind Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Apr 10, 2022, 2:26 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Apr 11, 2022, 3:00 AM MDT. It was in force for 17 min.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2022, 2:26 PM MDT (20:26 UTC)
- In effect from
- Apr 11, 2022, 3:00 AM MDT
- Expired
- Apr 11, 2022, 3:17 AM MDT
- In force
- 17 min
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346 WWUS75 KMSO 102026 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 226 PM MDT Sun Apr 10 2022 MTZ002-112030- /O.NEW.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/ /O.NEW.KMSO.WI.Y.0003.220411T0900Z-220411T2200Z/ West Glacier Region- 226 PM MDT Sun Apr 10 2022 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM MDT MONDAY... ...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 9 AM MDT TUESDAY... * WHAT...For the High Wind Warning, northeast winds 25 to 35 mph with gusts up to 50 mph expected, except 35 to 45 mph with gusts to 65 mph between Ferndale and Swan Lake. For the Wind Advisory, east winds 20 to 30 mph with gusts up to 35 mph expected. Isolated snow showers will bring slick spots. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the High Wind Warning, from 4 PM Monday to 9 AM MDT Tuesday. For the Wind Advisory, from 3 AM to 4 PM MDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ003-112030- /O.NEW.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/ /O.NEW.KMSO.WI.Y.0003.220411T0900Z-220411T2200Z/ Flathead/Mission Valleys- 226 PM MDT Sun Apr 10 2022 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 4 PM MDT MONDAY... ...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 9 AM MDT TUESDAY... * WHAT...For the High Wind Warning, northeast winds 35 to 45 mph with gusts up to 55 mph expected. Gusts up to 70 mph east of Highways 206, 35 and 209, and also east side of Flathead Lake. For the Wind Advisory, east winds 20 to 30 mph with gusts up to 35 mph expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...For the High Wind Warning, from 4 PM Monday to 9 AM MDT Tuesday. For the Wind Advisory, from 3 AM to 4 PM MDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ001-112030- /O.NEW.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/ Kootenai/Cabinet Region- 226 PM MDT Sun Apr 10 2022 ...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 9 AM MDT TUESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 70 mph expected east of Highway 93 from the Canadian Border to Whitefish. Elsewhere expect northeast winds 15 to 35 mph with gusts up to 55 mph. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 4 PM Monday to 9 AM MDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ005-112030- /O.NEW.KMSO.HW.W.0002.220411T2000Z-220412T0600Z/ Missoula/Bitterroot Valleys- 226 PM MDT Sun Apr 10 2022 ...HIGH WIND WARNING IN EFFECT FROM 2 PM MONDAY TO MIDNIGHT MDT MONDAY NIGHT... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected in the Missoula Valley. Northeast wind 35 to 45 mph with gusts to 60 mph in the Rattlesnake area. North winds 25 to 35 mph in the Bitterroot Valley developing late. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 2 PM Monday to midnight MDT Monday night. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ004-112030- /O.NEW.KMSO.HW.W.0002.220411T2300Z-220412T1200Z/ Lower Clark Fork Region- 226 PM MDT Sun Apr 10 2022 ...HIGH WIND WARNING IN EFFECT FROM 5 PM MONDAY TO 6 AM MDT TUESDAY... * WHAT...Northeast winds 15 to 35 mph with gusts up to 55 mph expected. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 5 PM Monday to 6 AM MDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
1 follow-up statement
785 WWUS75 KMSO 110917 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 317 AM MDT Mon Apr 11 2022 MTZ002-120930- /O.CAN.KMSO.WI.Y.0003.000000T0000Z-220411T2200Z/ /O.NEW.KMSO.WI.Y.0004.220411T1500Z-220411T2200Z/ /O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/ West Glacier Region- 317 AM MDT Mon Apr 11 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM MDT THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM MDT TUESDAY... * WHAT...For the High Wind Warning, northeast winds 25 to 35 mph with gusts up to 50 mph expected, except 35 to 45 mph with gusts to 65 mph between Ferndale and Swan Lake. For the Wind Advisory, east winds 20 to 30 mph with gusts up to 35 mph expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...For the High Wind Warning, from 4 PM this afternoon to 9 AM MDT Tuesday. For the Wind Advisory, from 9 AM this morning to 4 PM MDT this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ003-120930- /O.CAN.KMSO.WI.Y.0003.000000T0000Z-220411T2200Z/ /O.NEW.KMSO.WI.Y.0004.220411T1500Z-220411T2000Z/ /O.EXT.KMSO.HW.W.0002.220411T2000Z-220412T1500Z/ Flathead/Mission Valleys- 317 AM MDT Mon Apr 11 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM MDT THIS AFTERNOON... ...HIGH WIND WARNING NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 AM MDT TUESDAY... * WHAT...For the High Wind Warning, northeast winds 35 to 45 mph with gusts up to 55 mph expected. Gusts up to 70 mph east of Highways 206, 35 and 209, and also east side of Flathead Lake. For the Wind Advisory, east winds 20 to 30 mph with gusts up to 35 mph expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...For the High Wind Warning, from 2 PM this afternoon to 9 AM MDT Tuesday. For the Wind Advisory, from 9 AM this morning to 2 PM MDT this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ001-120930- /O.CON.KMSO.HW.W.0002.220411T2200Z-220412T1500Z/ Kootenai/Cabinet Region- 317 AM MDT Mon Apr 11 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM MDT TUESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 70 mph expected east of Highway 93 from the Canadian Border to Whitefish. Elsewhere expect northeast winds 15 to 35 mph with gusts up to 55 mph. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 4 PM Monday to 9 AM MDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ004-120930- /O.CON.KMSO.HW.W.0002.220411T2300Z-220412T1200Z/ Lower Clark Fork Region- 317 AM MDT Mon Apr 11 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 AM MDT TUESDAY... * WHAT...Northeast winds 15 to 35 mph with gusts up to 55 mph expected. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 5 PM Monday to 6 AM MDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ005-120600- /O.CON.KMSO.HW.W.0002.220411T2000Z-220412T0600Z/ Missoula/Bitterroot Valleys- 317 AM MDT Mon Apr 11 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected in the Missoula Valley. Northeast wind 35 to 45 mph with gusts to 60 mph in the Rattlesnake area. North winds 25 to 35 mph in the Bitterroot Valley developing late. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 2 PM Monday to midnight MDT Monday night. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 10, 3:15 AM MDT, 11 hours 11 minutes earlier.
Area forecast discussion, Apr 10, 3:15 AM MDT, 11 hours 11 minutes before
Area Forecast Discussion...corrected
National Weather Service Missoula MT
315 AM MDT Sun Apr 10 2022
...Unusually cold wintry pattern continues through mid-week...
...Heavy snow and damaging wind risk increasing...
.DISCUSSION...Snow shower activity will increase across
Clearwater and Idaho counties this morning as a shortwave trough
axis moves overhead. Winter Weather Advisories remain in effect as
1 to 4 inches of snow is expected through Noon. Another distinct
area of snow shower activity will develop across the Glacier Park
region and Flathead Valley this afternoon and evening as a weak
backdoor cold front pushes through. A 30-40% probability exists
for 2 inches or more of snow across US-93 corridor from the
Flathead Valley to Eureka and for the West Glacier region. The
aforementioned shortwave trough will push across western Montana
this afternoon. Convective snow and/or graupel showers will once
again become widespread.
A closed low will deepen as it moves onshore along the Oregon
coast Monday morning. Northeast winds will increase across
northwest and west-central Montana Monday as the low begins to
track eastward into central Oregon. Model ensemble guidance
continues to advertise a variety of snow, wind, and cold impacts
which will be outlined below.
*Heavy Snow
A closed surface low and mid-level circulation center
will track across southern Lemhi County into southwest Montana
Monday night into Tuesday morning. A band of moderate to heavy
snow will develop on the north-northwest periphery of these
aforementioned features. Snow amounts have trended higher across
the Lower Hells Canyon/Salmon River area and Lemhi County Idaho.
Therefore, winter storm watches have been issued. To put this
potential spring snow event into perspective, the 1st and 2nd
highest 1-day snow totals for Riggins, ID is 6.4 inches (April
10, 1903) and 0.4 inches (April 13, 1972). The current forecast
has 2 inches of snow for Riggins. Furthermore, Salmon, ID will
likely see a top-3 April snow event as 3-6 inches is currently in
the forecast. Snow amounts have also trended higher along the
I-90 corridor from Deer Lodge to Butte. The heaviest amounts will
focus across Silver Bow County, where easterly upslope winds
along the divide will enhance snowfall.
*Damaging Wind
There is growing concern and evidence for a
damaging wind event across northwest Montana Monday into Monday
night. The surface low tracking eastward across Oregon will draw
a record cold (for mid-April) Canadian air mass over the divide.
The pressureM gradient will tighten rapidly Monday night as a surface
high strengthens across north-central Montana and the surface low
moves into Lemhi County. The pressure gradient along with deep
east-northeast winds give us high confidence for wind gusts of at
least 40 mph or greater to occur, especially along western slopes
of mountain ranges from the Canadian border down to the Mission
Mountains. As mentioned in the previous discussion, GFS MOS
continues to highlight sustained winds of 50 knots Monday night
for Kalispell, signaling concern for a damaging wind event.
Further, vertical cross-sections this morning depict a classic
mountain wave wind storm set-up along west slopes of the Mission,
Swan, and Whitefish Ranges. One area of particular concern is
along the east shore of Flathead Lake, where NBM4.1 is
highlighting a 35% chance for wind gusts up to 55 mph. Given the
spread and abrupt trend within guidance in the last 24-hours, we
elected to hold off on high wind watches for now. These trends
will be monitored closely in the next 12 hours. Consider
preparing for damaging winds if you live in northwest Montana.
Are you prepared for power outages? Is your car susceptible to
falling trees?
*Record Cold
Record low maximum temperatures are likely Tuesday
and Wednesday across the Northern Rockies. Forecast highs have
trended lower compared to 24-hours ago, with temperatures
struggling to reach the freezing mark (Tuesday) across west-
central and northwest Montana. Highs will only manage the 20s
along the divide. Those with agricultural interests and cold
sensitive plants/crops should begin to prepare for low
temperatures in 20s across lower elevations of Idaho, teens
across western Montana valleys, and single digits along the
divide. Below-zero temperatures are possible across the I-90
corridor from Garrison Junction to Butte Wednesday and Thursday
morning. NBM probabilities suggest a 15-25% chance of this
outcome.
Thursday into next weekend, the active weather pattern may
continue. Model ensemble guidance is trending towards another
closed low moving across the Pacific Northwest into the Northern
Rockies. /Lukinbeal
&&
.AVIATION...Another round of convective snow and graupel showers
is expected this afternoon and evening. An area of organized snow
shower activity will develop across Clearwater and Idaho counties
this morning, where 1 to 4 inches of snow is expected. Snow shower
activity will organize across northwest Montana near the Glacier
Park region through this evening as an upper level wave stalls
overhead and a backdoor Canadian front moves over the divide.
There is a 35% chance for 2 inches or more of snow at KGPI by
11/0600z. Winds will trend weaker today, with most terminals
seeing gusts below 15 knots. /Lukinbeal
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... Winter Storm Watch from Monday evening through Tuesday morning
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.
ID...Winter Weather Advisory until noon PDT today Lower Hells
Canyon/Salmon River Region.
Winter Storm Watch from Monday afternoon through Tuesday morning
Lower Hells Canyon/Salmon River Region.
Winter Weather Advisory until noon PDT today Southern Clearwater
Mountains.
Winter Storm Watch from Monday evening through Tuesday morning
Eastern Lemhi County...Western Lemhi County.
Winter Weather Advisory until noon PDT today Orofino/Grangeville
Region.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:26 PM MDT | High Wind Warning | MSO | Flathead, Lake, Lincoln, Mineral, Missoula, Ravalli and 1 more | 43 hr |
| Apr 10, 2:44 PM MDT | Winter Storm Warning | MSO | Deer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow | 45 hr |
| Apr 10, 2:44 PM MDT | Winter Weather Advisory | MSO | Granite, Lake, Missoula, Powell, Ravalli | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.